Antibiotic and Diuretic Can Form Dangerous Drug Duo in Elderly

SUDDEN death in older patients is twice as likely through the combination of the antibiotic trimethoprim-sulfamethoxazole and the diuretic spironolactone, the latter commonly prescribed for heart failure.

Individually, trimethoprim-sulfamethoxazole is commonly used to treat urinary tract infections and is prescribed over 20 million times a year to treat a variety of infections in the USA. Spironolactone is a potassium-sparing diuretic used in nephrotic syndrome, treatment of cardiac failure, ascites, liver cirrhosis, and aldosteronism; however, it can also elevate blood potassium to potentially life-threatening levels.

In a study conducted over 17 years, involving 206,319 patients who were at least 66 years of age and were treated with spironolactone, 11,968 subjects died suddenly and 328 of these died within 14 days following treatment with trimethoprim-sulfamethoxazole, amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin. The majority of the subjects who died were over the age of 85, and trimethoprim-sulfamethoxazole carried a greater mortality risk than amoxicillin.

“Sudden death during spironolactone treatment was more than twice as likely following a prescription for trimethoprim-sulfamethoxazole as for amoxicillin,” wrote lead author Dr Tony Antoniou, Li Ka Shing Knowledge Institute, St. Michael’s Hospital and the Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada and colleagues.

The authors concluded that physicians should take care when prescribing antibiotics for patients already on spironolactone, perhaps considering the prescription of different antibiotics, adjusting the duration of antibiotic treatment, and close monitoring of patients to reduce the risk of death.

“More attention needs to be given to the real risk that trimethoprim-sulfamethoxazole can incite life-threatening hyperkalaemia in susceptible individuals,” said Dr Antoniou. “And the risks increase when these antibiotics are prescribed with other medications that raise blood potassium, such as spironolactone.”

(Image: freeimages.com)

Comments are closed.